Alert archive / Indiana / Flash Flood Warnings in 2009

Flash Flood Warning 35, NWS Indianapolis, IN

June 22, 20094 counties in Indiana

NWS Indianapolis, IN issued this flash flood warning at Jun 22, 2009, 8:15 AM EDT for 4 counties in Indiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2009, 8:15 AM EDT (12:15 UTC)
Expired
Jun 22, 2009, 10:24 AM EDT
In force
2 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Brown County, IN, Jackson County, IN, Lawrence County, IN, Monroe County, IN

The radar

The Indianapolis radar (KIND), 86 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 221215
FFWIND
INC013-071-093-105-221515-
/O.NEW.KIND.FF.W.0035.090622T1215Z-090622T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
815 AM EDT MON JUN 22 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN BROWN COUNTY IN SOUTH CENTRAL INDIANA...
  JACKSON COUNTY IN SOUTH CENTRAL INDIANA...
  NORTHEASTERN LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA...
  SOUTHEASTERN MONROE COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 1115 AM EDT

* AT 811 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  AROUND AN INCH AND A HALF OF RAIN AN HOUR HAS FALLEN ACROSS PARTS  
  OF EAST CENTRAL MONROE COUNTY THE PAST HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STORY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON/T DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3887 8591 3877 8628 3898 8655 3918 8629

$$

MK
2 follow-up statements
000 
WGUS73 KIND 221314
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
914 AM EDT MON JUN 22 2009

INC013-071-093-105-221515-
/O.CON.KIND.FF.W.0035.000000T0000Z-090622T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROWN-JACKSON-LAWRENCE-MONROE-
914 AM EDT MON JUN 22 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM EDT FOR
NORTHEASTERN LAWRENCE...JACKSON...SOUTHEASTERN MONROE AND
SOUTHWESTERN BROWN COUNTIES...

AT 911 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A STRONG THUNDERSTORM PRODUCING FLASH FLOODING OVER 
SOUTHWESTERN JACKSON COUNTY. 

FLASH FLOOD WAS REPORTED EARLIER OVER PARTS OF MONROE COUNTY AND 
DOPPLER RADAR INDICATED NEAR AN INCH AND A HALF OF RAIN HAS FALLEN 
OVER THE PAST HOUR ACROSS WESTERN PARTS OF JACKSON COUNTY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VALLONIA...
STORY...PLEASANT VIEW...NORMAN...KURTZ...HELTONVILLE...FREETOWN...
FAIRFAX STATE RECREATION AREA...ELKINSVILLE...CHARLES DEAM
WILDERNESS...BARTLETTSVILLE...MEDORA AND BROWNSTOWN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON/T DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3887 8591 3877 8628 3898 8655 3918 8629

$$

MK
000 
WGUS73 KIND 221424
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1024 AM EDT MON JUN 22 2009

INC013-071-093-105-221434-
/O.CAN.KIND.FF.W.0035.000000T0000Z-090622T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROWN-JACKSON-LAWRENCE-MONROE-
1024 AM EDT MON JUN 22 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
LAWRENCE...JACKSON...SOUTHEASTERN MONROE AND SOUTHWESTERN BROWN
COUNTIES...

THE HEAVY RAIN HAS ENDED. ADDITIONAL THUNDERSTORMS ARE POSSIBLE 
THROUGH THE DAY...HOWEVER. NO FLOODING WAS REPORTED.

LAT...LON 3887 8591 3877 8628 3898 8655 3918 8629

$$

MK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 6:35 AM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 22, 6:35 AM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
635 AM EDT MON JUN 22 2009

.AVIATION...DISCUSSION FOR 221200Z TAF ISSUANCE. NOCTURNAL
CONVECTION HAS BEEN SLOWLY DVLPG OVR THE PAST FEW HRS UNDER UPPR
SHEAR AXIS AND MODEST 850MB WNDS FLOWING INTO THE AREA. THIS
CONVECTION XPCTD TO BEGIN DIMINISHING LTR THIS MORN AND SHOULD
DISSPATE OR MOVE SE OF THE TERMINALS BY 221700Z. XTRAP OF CONVECTION
SUGGESTS KLAF/KIND/KBMG MOST LIKELY WL BE IMPACTED...WITH THE
HIGHEST THREAT PASSING E OF KHUF BY ISSUANCE TIME. BRIEF IFR VSBY
RESTRICTIONS IN HEAVIER TSTMS.

ADDITIONAL SCT/WDLY SCT CONVECTION WL PROBABLY DVLP LTR TDY AFT
ABOUT 221900Z AS THE UPPR SHEAR AXIS LINGERS OVR THE AREA COMBINED
WITH AN UNSTABLE AMS.

DUE TO THE ELEVATED NATURE OF THE CONVECTION THIS MORN...CIGS FOR
THE MOST PART SHOULD BE NR OR ABV 050. AFT 221700Z...SOME DIURNAL
CLD DVLPMT XPCTD BASED ARND 035.

&&

.DISCUSSION...WEAK SFC HIGH PRES STRETCHED FROM THE GRT LKS TO THE
DEEP SOUTH EARLY THIS MORNING. H2O VAPOR IMAGERY SHOWED AN UPPER
DISTURBANCE OVER EASTERN IA...GENERATING TSRA OVR EASTERN IA AND NW
IL. SFC FLOW WAS LIGHT AND VARIABLE AS DEW POINT TEMPS WERE IN THE
VERY MOIST UPPER 60S AND LOWER 70S.

MAIN FORECAST CHALLENGE TDY WL BE POPS.

NAM IS BETTER THAN THE GFS WITH INITIALING THE PREVIOUSLY MENTIONED
S/W. NAM IS A BIT TOO FAR NORTH BUT GFS REALLY DOESN'T HAVE THE
FEATURE AT ALL. H8-H3 STEERING LAYER SUGGESTS THAT PROPAGATION OF
THE TSRA SHUD PUSH TOWARD CENTRAL INDIANA THIS MORNING. NEXT UP TO
SUPPORT PCPN TDY ARE THE FORECAST SOUNDINGS ACRS THE AREA. GOOD
INSTABILITY IN PLACE ACRS THE FA TDY WITH CONVECTIVE TEMPS IN THE
LOWER TO MIDDLE 80S...LI/S NEAR -6 AND CAPES OF 2000-3000 J/KG. ONLY
PROBLEM WITH CONVECTION TODAY IS THAT THE FORECAST SOUNDINGS SUGGEST
A WEAK MID LVL CAP IN PLACE AROUND H8-H7 THROUGH THE COURSE OF THE
DAY...HOWEVER WITH H7 TEMPS BELOW 10C AND RELATIVELY LOW CONVECTIVE
TEMPS...FEEL RAISING POPS WILL BE THE WAY TO GO. ALL OF THIS ADDS UP
TO TWO POSSIBLE ROUNDS OF TSRA TDY...ONE IN THE MORNING WITH THE
ONGOING TSRA...AND THE POTENTIAL FOR DAYTIME HEATING DRIVEN STORMS
LATE LATE AFTERNOON AND EARLY EVENING. SINCE THE GFS IS NOT HANDLING
THE S/W VERY WELL WITH TROW OUT THE MAVMOS POPS. FEEL THAT THE
ONGOING 30-40 PERCENT POPS IS MUCH MORE REPRESENTATIVE. WL WATCH THE
TSRA EVOLUTION CLOSELY...AND IF TSRA/S ARE IMMINENT WL BUMP UP POPS
EVEN MORE. GIVEN OUR H8 TEMPS AND EXPECT CLOUD DEVELOPMENT WL LEAN
COOLER THAN THE MAVMOS HIGHS.

TSRA DEVELOPMENT WL DIMINISH QUICKLY THIS EVENING WITH THE LOSS OF
DAYTIME HEATING AS STRONGER MID LEVEL SUBSIDENCE BEGINS TO SETTLE
IN. BY LATE MONDAY NIGHT AND TUESDAY...MODELS AGREE THAT A LARGE
UPPER RIDGE WILL BUILD ACRS THE GRT LKS AND NW INDIANA. THIS WL
PLACE CENTRAL INDIANA IN THE FAVORABLE SUBSIDENCE AREA ON THE LEE
SIDE OF THE RIDGE. ISENTROPIC SFCS ALSO SHOWING SUBSIDENCE. THUS
MOSUNNY DAYS AND MOCLEAR NIGHTS ARE IN STORE FOR TUESDAY AND
WEDNESDAY. NAM SUGGESTS A WARMING TREND IN H8 TEMPS AND WITH FULL
SUN EXPECTED WL GO AOA MOS IN MOST LOCATIONS...WITH HIGHS MAINLY
AROUND 90. LOWS IN THE UPPER 60S AND LOWER 70S APPEAR VERY
REASONABLE GIVEN THE MOIST DEW POINTS AND THE LACK OF ANY CHANGE IN
THE AIR MASS.

NEXT BEST CHC FOR PCPN AFTER TDY WL BE THURSDAY AS MODELS SUGGEST A
WEAK S/W PUSHING OVER THE RIDGE IN SPILLING TOWARD INDIANA. ATTM
CONFIDENCE IS LOW WITH THIS AS THE MODELS HAVE NOT BEEN HANDLING
THESE SMALLER CONVECTIVE AREAS VERY WELL IN THE SHORT TERM...LET
ALONE 72 HOURS FROM NOW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...JAS
PUBLIC...PUMA
Hazardous weather outlook, Jun 22, 3:55 AM EDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
355 AM EDT MON JUN 22 2009

INZ021-028>031-035>049-051>057-062>065-069>072-230800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
355 AM EDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING. SEVERE
STORMS ARE NOT EXPECTED...HOWEVER LIGHTNING IS A THREAT WITH ANY
THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE ON THURSDAY INTO EARLY FRIDAY. THE
STORMS ARE NOT EXPECTED TO BE SEVERE BUT LIGHTNING IS A THREAT
WITH ANY THUNDERSTORM.

HEAT INDICES WILL BE APPROACHING DANGEROUS LEVELS BEGINNING
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060-061-067-068-230800-
SULLIVAN-GREENE-KNOX-DAVIESS-
355 AM EDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING. SEVERE
STORMS ARE NOT EXPECTED...HOWEVER LIGHTNING IS A THREAT WITH ANY
THUNDERSTORM.

MINOR FLOODING WILL CONTINUE ON THE WABASH...WHITE AND THE EAST
FORK OF THE WHITE RIVERS. PLEASE SEE THE LATEST HYDROLOGICAL
STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE ON THURSDAY INTO EARLY FRIDAY. THE
STORMS ARE NOT EXPECTED TO BE SEVERE BUT LIGHTNING IS A THREAT
WITH ANY THUNDERSTORM.

MINOR FLOODING ON THE WABASH...WHITE...AND EAST FORK OF THE WHITE
RIVERS IS EXPECTED TO SUBSIDE BY TUESDAY.

HEAT INDICES WILL BE APPROACHING DANGEROUS LEVELS BEGINNING
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

In the hours before

Local storm report, Jun 22, 7:47 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
747 AM EDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     FLASH FLOOD      CLOVERDALE              39.52N 86.80W
06/22/2009                   PUTNAM             IN   EMERGENCY MNGR

            A FOOT OR MORE OF WATER WAS REPORTED ACROSS MANY COUNTY
            ROADS.

&&

MKOCH
Local storm report, Jun 22, 8:12 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
812 AM EDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       SPENCER                 39.29N 86.77W
06/22/2009  M1.30 INCH       OWEN               IN   CO-OP OBSERVER

            1.3 INCHES OF RAIN BETWEEN 7 AND 8 AM EDT. LOCAL
            FLOODING, TREE LIMBS DOWN AND SOME POWER OUTAGES FROM
            THUNDERSTORM.

&&

APS
Special weather statement, Jun 22, 8:15 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
815 AM EDT MON JUN 22 2009

INZ061-062-070-071-221245-
GREENE-JACKSON-LAWRENCE-MONROE-
815 AM EDT MON JUN 22 2009

...STRONG THUNDERSTORM ADVISORY FOR JACKSON...LAWRENCE...SOUTHEASTERN
GREENE AND SOUTHERN MONROE COUNTIES UNTIL 845 AM EDT...

AT 812 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM.  THIS STORM WAS LOCATED OVER BLOMINGTON AND
MONROE LAKE...AND MOVING SOUTHEAST AT 25 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

A MORE SIGNIFICANT THREAT WILL BE REDUCED VISIBILITY AND FLASH
FLOODING FROM HEAVY RAINS SO USE EXTREME CAUTION WHILE DRIVING.

* THIS STORM WILL BE NEAR...
  BEDFORD AROUND 820 AM EDT...
  HELTONVILLE AROUND 825 AM EDT...
  NORMAN AROUND 835 AM EDT...
  KURTZ AROUND 840 AM EDT...

DRT

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:15 AM EDTFlash Flood WarningINDMorgan, Owen, Putnam3 hr
Jun 22, 7:45 AM EDTFlash Flood WarningINDBrown, Greene, Monroe, Owen3 hr
Jun 22, 3:06 PM EDTHeat AdvisoryINDCarroll, Daviess, Fountain, Knox, Montgomery, Sullivan and 4 more27 hr

Nearby

Flash Flood Warnings in Indiana, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.